Coping With Treatment Side Effects for Stage 4 Colon Cancer

by Lara DeSanto Health Writer

It’s no big surprise that treatments for advanced colon cancer—from chemo to surgery and beyond—can come with a varying array of unpleasant physical side effects. Many patients will experience fatigue, weight loss, poor appetite, nausea, and more. But, thankfully, these side effects are generally not something you just have to endure. There are often things you and your health care team can do to help you feel more like yourself, even as you go through treatment. These expert tips will explain how.

seasoned food
iStock

Changes in Taste

Chemo is a common colon cancer treatment—whether on its own or in combination with other therapies—and it can cause a slew of side effects. For one, it affects your taste buds, making food taste like cardboard, says Blase Polite, M.D., a gastrointestinal oncologist at UChicago Medicine in Chicago. “It’s very important to find foods you can tolerate,” he says. For some, going heavier on the seasoning—lots of salt, pepper, and bold flavors—can help make meals more palatable, says Tom A. Abrams, M.D., a gastrointestinal oncologist at Dana-Farber Cancer Institute in Boston.

nutritionist
iStock

Weight Loss

Those taste changes, along with the fact that many people with colon cancer tend to get full more quickly, means many people lose weight during treatment, says Dr. Polite. Supplementing your diet with shakes like Boost and Ensure can help you maintain your weight—a must during chemo because your body needs the energy to repair itself, he says. “Seeing a nutritionist can also be very helpful, as they often can give tips about different ways to eat,” he says. For example, you might be able to combat feelings of fullness by eating smaller but more frequent meals or finishing your food before you drink liquids.

walk on track
iStock

Fatigue

Fatigue is the most common side effect of cancer treatment, according to the National Cancer Institute—and often of advanced colon cancer itself. “It’s common for people to get tired, especially in the days after chemotherapy,” says Dr. Polite. “My strong advice to patients is to exercise. We’ve done lots of research on this, and nothing beats exercise in terms of improving fatigue.” And it doesn’t have to be an intense workout, either, he says—just walking 3 miles per hour on a treadmill or around your local track can make a difference in your energy levels.

pill bottle top
iStock

Nausea

Chemotherapy for advanced colon cancer may also cause nausea, says Dr. Abrams. But thankfully, nausea medications are extremely effective and most patients will have their nausea either completely or well controlled with it. And even if the meds don't work at first, keep working on it with your doctor: “Don’t expect that nausea just comes with the territory, because we can always ramp up the medication,” Dr. Polite says. (Some people may also have problems with vomiting, but that is rarer, says Dr. Polite.)

Imodium AD
iStock

Diarrhea

Some chemo drugs for colon cancer, like Onivyde (irinotecan), can cause diarrhea, says Dr. Polite. Typically, your doctor will tell you to take Imodium to help ease this side effect. But it’s important to take this over-the-counter drug the way your doctor instructs you to—which doesn’t necessarily sync with the instructions on the back of the bottle, he says. “That’s because we’re often giving a more intensive use of Imodium to really stop the diarrhea—we’re treating a very different type of diarrhea than Imodium was designed for.” So when in doubt, follow your doctor’s orders!

wig
iStock

Hair Loss

Irinotecan and other chemotherapies can unfortunately result in hair loss, too. “I tell patients that about 25% of cases will see complete hair loss, so be prepared for that,” Dr. Polite says. Unfortunately, there’s not much that can be done to prevent it other than scalp cooling, which is when you wear a cold cap while receiving chemo, per the American Cancer Society—but it’s not accessible to everyone. “Scalp cooling is very expensive,” says Dr. Abrams, and it’s not always covered by insurance. The next best option may be to consider wigs or head coverings, he says.

mittens
iStock

Sensitivity to Cold

One drug that may be used for advanced colon cancer, Eloxatin (oxaliplatin), comes with a few unique side effects—including pain when touching cold things. “If you reach into the freezer to touch something, it may feel like touching a live wire; drinking something cold may feel like your throat is closing up.” What’s really happening is nerve sensitivity, he explains. Unfortunately, there’s not yet a great solution for this, he says. “Take caution and use gloves if reaching into a freezer, wear gloves or use handwarmers in the wintertime—those are the kinds of things you can do to avoid that pain.”

buttoning
iStock

Neuropathy

Another side effect of the drug Eloxatin is neuropathy, or numbness in the fingers and toes, says Dr. Polite. “A small percentage of patients can have trouble doing things like buttoning clothes and walking,” he says. If this happens to you, it’s extra important to tell your health care team immediately. “It’s very important to report it because we can make adjustments to medications to try to prevent more problems with numbness,” Dr. Polite explains. If pain develops with the numbness, there are also medications your doctor may be able to prescribe to help, he adds.

back acne
iStock

An Acne-Like Rash

If your advanced colon cancer treatment includes targeted drugs called EGFR inhibitors, like Erbitux (cetuximab) or Vectibix (panitumumab), a side effect to watch out for is a severe acne-like rash on the face, chest, and back, says Dr. Abrams. Thankfully, this rash can often be prevented or significantly lessened with treatment, says Dr. Polite. “Using medications like doxycycline, an antibiotic that has anti-inflammatory properties that is commonly used in patients with acne, and sometimes a steroid cream on the face and back can keep the rash from developing or treat it,” he says.

blood pressure reading
iStock

High Blood Pressure and Other Potential Side Effects

One targeted therapy for advanced colon cancer—Avastin (bevacizumab), which is used in conjunction with chemotherapy—has the potential to raise your blood pressure, says Dr. Abrams. Your doctor will be paying close attention to your blood pressure while you use this drug, says Dr. Polite. Very rarely, this drug may also cause severe side effects like bowel perforation—a hole in the bowel wall—so it’s important to let your doctor know if you’re having any new abdominal pain, he says.

thermometer in mouth
iStock

Risk of Infection

In general, chemotherapy is also associated with an increased risk of infection, says Dr. Abrams. “Chemotherapy causes low blood counts, and sometimes the white blood cells—which are immune cells—get very low, which can put you at risk of infection,” he explains. If you have a fever, especially one that gets close to 101 degrees or higher, it’s important to let your doctor know right away, says Dr. Polite.

talking to doctor
iStock

Communicate About Side Effects With Your Doctor

Unfortunately, unpleasant side effects come with the territory when you’re undergoing treatment for advanced colon cancer. But that doesn’t mean there aren’t steps you and your doctor can take to help significantly reduce those effects and make you feel as comfortable as you possibly can. And remember, it’s important to be upfront with your doctor about any side effects so you don’t have to suffer unnecessarily. “As soon as you start getting side effects, you should report them to your doctor, because the earlier you intervene, the better your results are going to be,” says Dr. Abrams.

Lara DeSanto
Meet Our Writer
Lara DeSanto

Lara is a former digital editor for HealthCentral, covering Sexual Health, Digestive Health, Head and Neck Cancer, and Gynecologic Cancers. She continues to contribute to HealthCentral while she works towards her masters in marriage and family therapy and art therapy. In a past life, she worked as the patient education editor at the American College of OB-GYNs and as a news writer/editor at WTOP.com.